Iowa, 2009

Damaging Wind in Iowa, July 29, 2009

July 29, 2009 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced 60 mph wind gusts near Kingsley in Plymouth County of northwest Iowa on the afternoon of July 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced 60 mph wind gusts near Kingsley in Plymouth County of northwest Iowa on the afternoon of July 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 29, 2:00 PM CST, 34 minutes earlier.

Area forecast discussion, Jul 29, 2:00 PM CST, 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT WED JUL 29 2009

.DISCUSSION...
FAIRLY STRONG NORTHWEST FLOW WAVE DRAGGING COOLER AND WETTER
CONDITIONS THROUGH THE AREA TODAY. THE BETTER FOCUS IN THE LOW TO
MID LEVELS WILL SHIFT INTO THE FAR EASTERN CWA THIS EVENING...THEN
EAST OF THE AREA BY ABOUT 3-6Z. A MINOR AMOUNT OF INSTABILITY AND A
WEAK BOUNDARY OVER PARTS OF NW IA MAY AID IN FOCUSING A FEW
THUNDERSTORMS WITH SMALL HAIL AND WIND GUSTS TO 40 MPH THROUGH ABOUT
1Z. BEHIND THIS WILL BE DEALING WITH MAINLY THE UPPER LEVEL SUPPORT
AND COLD POOL WHICH COULD STILL INITIATE SOME SPOTTY...ISOLATED
SHOWERS THROUGH THE NIGHT. SO...POPS WILL REMAIN IN THE ISOLATED TO
SCATTERED CATEGORY BEHIND THE MAIN AREA OF RAINFALL....AND THEN GO
TO 10 PERCENT OR LESS IN THE SW CWA AFTER ABOUT 6Z. AS FOR
TEMPERATURES...EVEN WITH COOLER AIR ADVECTING IN...WILL LEAN TOWARDS
THE WARM SIDE OF GUIDANCE...ESPECIALLY IN THE EAST WHERE CLOUDS
LIKELY TO HANG ON MOST...IF NOT ALL... OF THE NIGHT. SO...GENERALLY
LOWS RANGING FROM THE UPPER 50S EAST TO THE LOWER 50S WEST.

&&

.AVIATION...
LOW END VFR CEILINGS TO OCCASIONAL MVFR CEILINGS IN RAINFALL LATE
THIS AFTERNOON AND EVENING. STEADY RAINFALL SHOULD SHIFT EAST OF THE
TAF SITES BY EARLY EVENING WITH SPOTTY SHOWERS THEREAFTER. THE
VISIBILITY WILL GENERALLY REMAIN VFR WITH AN OCCASIONAL MVFR IN
HEAVIER RAINFALL. BY LATE TONIGHT INTO TOMORROW MORNING...MAINLY
BROKEN VFR EXPECTED...ALTHOUGH BY 15-16Z SOME SPOTTY MVFR CEILINGS
POSSIBLE WITH A FEW SHOWERS AFTER ABOUT 17Z AS WELL...ESPECIALLY
NORTH OF A HURON TO SPENCER IOWA LINE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 29, 10:35 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT WED JUL 29 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL SPREAD EAST ACROSS
THE REGION THROUGH TONIGHT. NO SEVERE WEATHER IS EXPECTED WITH
THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN FRIDAY
NIGHT INTO SATURDAY MORNING. NO SEVERE WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Plymouth

When
July 29, 2:34 PM CST
Where
Plymouth County, 3.82 mi WNW of Kingsley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.600, -96.040

Thunderstorm winds caused an unknown amount of tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190218.